Can Rare Rebound Fractures After Denosumab Therapy Be Avoided?

Marlene Busko

October 22, 2018

MONTREAL, QUEBEC — Two recent studies — a case series and a secondary analysis of a large phase 3 trial — shed more light on the rare increased risk of vertebral fractures after discontinuing denosumab therapy and hint at ways to possibly avoid this hazard.

The studies were presented here at the recent American Society for Bone and Mineral Research (ASBMR) 2018 Annual Meeting.

Georg Pfeiler, MD, from the Department of Gynecology & Gynecologic Oncology, Medical University of Vienna, Austria, described a secondary analysis of data from the Phase 3 Austrian Breast & Colorectal Cancer Study Group-18 (ABCSG-18) study of more than 3000 women with hormone receptor positive (HR+) breast cancer who were taking aromatase inhibitors and were randomized to receive placebo or denosumab.

And Elena Gonzalez-Rodriguez, MD, from the Center of Bone Diseases, Lausanne University Hospital, Switzerland, delivered findings from a series of 35 patients with spontaneous vertebral fractures after stopping denosumab who were referred to their center.

In the ABCSG-18 trial, although the absolute number of new vertebral and multiple vertebral fractures was small, women who discontinued denosumab had a 2.5-fold and 3.5-fold increased rate of these outcomes, respectively, Pfeiler told Medscape Medical News.

Denosumab is indicated while breast cancer patients are taking aromatase inhibitors, as the latter increase the risk of fractures. Exploratory analysis of this trial suggested that this increased risk of vertebral fractures could be avoided if patients stopped the aromatase inhibitor therapy within 6 months of discontinuing subcutaneous denosumab injections, "but this is just hypothesis generating," Pfeiler cautioned.

In the absence of more robust data, the current secondary analysis also suggests that clinicians should give a bisphosphonate at least once when stopping denosumab, he said.

Similarly, Gonzalez-Rodriguez told Medscape Medical News that their cases series hints that after denosumab is stopped, "it should be followed by a potent bisphosphonate." At their center, they give patients "alendronate or zoledronate, the most potent ones," she said. And clinicians need to follow patients closely to see if there is any change in bone-remodeling markers.

Phase 3 ABCSG-18 Trial

In women with early HR+ breast cancer, standard care includes at least 5 years of aromatase inhibitor therapy, but this can increase the risk of fractures, Pfeiler and colleagues note. Denosumab is indicated, but only while such patients are on aromatase inhibitor treatment.

In the ABCSG-18 phase 3 trial, 3189 postmenopausal women with HR+ breast cancer who were receiving aromatase therapy were randomized to receive 60 mg denosumab or placebo subcutaneously every 6 months.  

Aromatase inhibitors were associated with a 5-year risk of fracture of 15%, but denosumab, given every 6 months — a median of seven doses — halved this risk (Lancet. 2015;386:433-443).

However, there have been reports of severe rebound fractures after patients stopped taking denosumab.

To investigate this, Pfeiler and colleagues analyzed off-treatment data from ABCSG-18, including 1613 patients who had been randomized to denosumab and 1576 who received placebo.

During a median follow-up of 4 years after their last denosumab injection, 98 patients on denosumab (6.1%) had 163 fractures and 101 patients on placebo (6.4%) had 155 fractures, which was not significantly different.

However, women had a significantly increased risk of single or multiple clinical vertebral fractures specifically after stopping denosumab versus placebo.  

Risk of Fracture After Stopping Denosumab vs Stopping Placebo*

Fracture Type Denosumab
N = 1613
Placebo
N = 1576
HR (95% CI) P
Vertebral 22 patients, 1.4%
39 fractures
9 patients, 0.6%
14 fractures
2.44
(1.12 - 5.31)
.0246
Multiple vertebral 11 patients, 0.7%
28 fractures
3 patients, 0.2%
8 fractures
3.52
(0.98 - 2.64)
.0533
*In women with HR+ breast cancer who received concurrent aromatase inhibitors.
 

In a further analysis, the researchers identified that the increased risk of clinical vertebral fractures— as well as multiple clinical vertebral fractures — in those who stopped denosumab only occurred in patients who ended aromatase inhibitor treatment prior to (n = 387) or more than 6 months after the last dose of denosumab/placebo (n = 2451), whereas no difference was seen in patients who ended aromatase inhibitor treatment within 6 months of stopping denosumab/placebo (n = 295).

Single-Center Study, 35 Patients

Gonzalez-Rodriguez told Medscape Medical News that patients who do not receive bisphosphonate treatment and who discontinue denosumab lose all the gain in the 1 to 2 years following its interruption.

To examine this, they investigated the clinical characteristics of 35 patients (34 women and 1 man) with a mean age of 66 years who had spontaneous clinical vertebral fractures after discontinuing denosumab therapy and were referred to their center during July 2015 to March 2018.

The patients had received 60 mg subcutaneous denosumab every 6 months for two to 11 doses, and they were all receiving calcium and vitamin D.

The 35 patients had 172 vertebral fractures identified by MRI (a median of five per patient) within 7 to 20 months (average, 11.6 months) after their last denosumab injection.

Eight patients had received a bisphosphonate before denosumab, and nine patients had received aromatase-inhibitors with denosumab. Eleven patients had prevalent osteoporotic fracture.

Twelve of the women had vertebroplasties, and they had 58 new vertebral fractures in the following days.

The mean number of vertebral fractures was almost double among younger versus older women (5.4 in women < 65 years old vs 2.8 in women ≥ 65 years, P < .001).

The main reasons for discontinuing denosumab were the end of aromatase inhibitor therapy or no more osteoporosis (15 patients), omission (7), patients' wishes (5), and atypical femoral fractures or dental interventions (4).

Clinical Practice Changes to Avoid "Debilitating" Vertebral Fractures

Clinical vertebral fractures, especially multiple ones, are really debilitating, stressed Gonzalez-Rodriguez.  

Because the vertebral fractures were seen as early as 7 months after patients had their last denosumab injection, in some cases, "it was not 'stopping,' but 'a delay'" in receiving denosumab, she pointed out.

Therefore, "doctors have to be sure their patients get the [denosumab] injection every 6 months without delay."

Moreover, "all patients [in this study] who had a vertebroplasty had new vertebral fractures, so vertebroplasty should be contraindicated" in patients receiving denosumab, she emphasized.

Furthermore, "some patients had new fractures only with back manipulation by a physiotherapist, so that should not be done either."

Based on these and earlier findings, "our clinical practice has already changed a lot," said Gonzalez-Rodriguez.

"We now call every patient who does not come for their denosumab injection, so we are sure they come as soon as possible, and we follow-up very closely every patient stopping denosumab, even though all of them are given bisphosphonates" (whereas before it was only a suggestion).

In the past, denosumab was the alternative when patients refused or had contraindications to bisphosphonates.

"We do not propose it anymore in these cases, as we do not have any possibility to protect them from the vertebral fractures when we have to stop it (or we explain that it has to be given for life, without any interruption, which is difficult, we must say)."        

Pfeiler has disclosed receiving grant/research support from Novartis, Pfizer, and AstraZeneca and is a consultant for Amgen. Gonzalez-Rodriguez has reported no relevant financial disclosures.

American Society of Bone and Mineral Research (ASBMR) annual meeting. Abstract 1008, Presented September 28, 2018. Abstract LB-1167, Presented October 1, 2018.

For more diabetes and endocrinology news, follow us on Twitter and on Facebook.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....